Question | Discussion | References | CME Credit

Updated January 24, 2011

Case 3: Indinavir-Associated Nephrotoxicity

Authors: David H. Spach, MD

A 30-year-old HIV-infected woman with a CD4 count of 220 cells/mm3 and an HIV-1 RNA level of 80,000 copies/ml is started on zidovudine plus lamivudine (Combivir), and indinavir (Crixivan) plus ritonavir (Norvir). She tolerates this regimen well and after eight weeks of therapy has an undetectable HIV RNA (less than 50 copies/ml) and a CD4 count of 275 cells/mm3. One month later, while on vacation, she develops burning with urination. A local physician diagnoses her with a urinary tract infection and treats her with a 3-day course of trimethoprim-sulfamethoxazole (Bactrim, Septra), without obtaining a urinalysis. Her symptoms do not improve and upon returning from her trip she comes into the office with the additional complaint of right flank pain. Further discussion with the patient reveals that she was unable to maintain her usual fluid intake during her recent vacation. A urinalysis reveals starburst crystals, and computed tomographic imaging of kidney ureter bladder (CT-KUB) without contrast is obtained to evaluate possible nephrolithiasis. The CT-KUB scan reveals mild right hydronephrosis without evidence of stones.

Which of the following statements is most accurate?

A The patient probably had bacterial cystitis caused by an organism resistant to trimethoprim-sulfamethoxazole, and now the infection has evolved into pyelonephritis and should be treated with ciprofloxacin (Cipro).
B The absence of stones on the CT-KUB scan rules out nephrolithiasis caused by indinavir.
C The patient likely has indinavir-induced nephrolithiasis and should immediately be referred to urology for lithotripsy.
D The patient likely has indinavir-induced nephrolithiasis and antiretroviral therapy should either temporarily be discontinued or changed to a different regimen that does not include indinavir. The patient should initially be managed conservatively with hydration and pain control.